Genetic and environmental smoothing of lactation curves with cubic splines

A - Papers appearing in refereed journals

White, I. M. S., Thompson, R. and Brotherstone, S. 1999. Genetic and environmental smoothing of lactation curves with cubic splines. Journal of Dairy Science. 82 (3), pp. 632-638.

AuthorsWhite, I. M. S., Thompson, R. and Brotherstone, S.
Abstract

Most approaches to modeling lactation curves involve parametric curves with fixed or random coefficients. In either case, the resulting models require the specification of an underlying parametric curve. The fitting of splines represents a semiparametric approach to the problem. In the context of animal breeding, cubic smoothing splines are particularly convenient because they can be incorporated into a suitably constructed mixed model. The potential for the use of splines in modeling lactation curves is explored with a simple example, and the results are compared with those using a random regression model. The spline model provides greater flexibility at the cost of additional computation. Splines are shown to be capable of picking up features of the lactation curve that are missed by the random regression model.

Keywordslactation curves; smoothing; cubic splines; genetic effects
Year of Publication1999
JournalJournal of Dairy Science
Journal citation82 (3), pp. 632-638
Digital Object Identifier (DOI)doi:10.3168/jds.S0022-0302(99)75277-X
Open accessPublished as bronze (free) open access
Funder project or code207
445
Project: 141673
Publisher's version
Output statusPublished
Publication dates
Print01 Mar 1999
Publication process dates
Accepted23 Nov 1998
Copyright licensePublisher copyright
PublisherElsevier Science Inc
ISSN0022-0302

Permalink - https://repository.rothamsted.ac.uk/item/88069/genetic-and-environmental-smoothing-of-lactation-curves-with-cubic-splines

32 total views
21 total downloads
0 views this month
0 downloads this month
Download files as zip